Alert archive / Texas / Flash Flood Warnings in 1997

Flash Flood Warning 45, NWS Midland/Odessa, TX

July 9, 1997Winkler County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jul 9, 1997, 8:59 PM CDT for Winkler County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 9, 1997, 8:59 PM CDT (01:59 UTC)
Expired
Jul 9, 1997, 11:55 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 82 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.0 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1997-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 208 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1997-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
208 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
2771 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 100200
FFWMAF
TXC495-100455-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
859 PM CDT WED JUL 9 1997

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1155 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WESTERN TEXAS

   ...CENTRAL WINKLER COUNTY
 
AT 850 PM CDT...MIDLAND DOPPLER RADAR INDICATED FLASH FLOODING IN
CENTRAL WINKLER COUNTY...INCLUDING THE CITIES OF WINK AND KERMIT.
ONE INCH OF RAIN IN 30 MINUTES WAS REPORTED IN WINK.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLOODING IS OBSERVED...ACT
QUICKLY. MOVE UP TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
 

&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 2:15 PM CDT, 6 hours 44 minutes earlier.

Area forecast discussion, Jul 9, 2:15 PM CDT, 6 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
215 PM CDT WED JUL 9 1997

TSTMS FIRING WITHIN THTE RIDGE AXIS ACROSS HIER TERRAIN OF W TX AND
SRN NM. WATER VAPOR AND VISIBLE IMAGERY INDICATE WAVE/MCV OVER NRN
MEXICO IS LIFTING N WITH CONVECTIVE ENHANCEMENT NOTED JUST S OF THE
BB RGN. OTHERWISE CLOSED CIRCULATION OVER SRN CA NOT EXPECTED TO
HAVE DIRECT IMPACT. SCATTERED STORMS WILL CONTINUE TO DEVELOP ACROSS
THE MTNS THIS AFTERNOON/EVE AS AFOREMENTIONED WAVE/MCV SPREADS
ENERGY N. GRIDDS SUPPORTS WEAK ENERGY LIFTING N THROUGH THE PB DURING
THE NIGHT. DESPITE GOOD AGREEMENT AMONG GUIDANCE WITH SCATTERED POPS
WILL OPT TO MAINTAIN WIDELY SCATTERED POPS N OF THE PECOS DUE TO
UNCERTAINTIES ASSOCD WITH WAVE/MCV OVER N MEXICO. BY THURSDAY SURFACE
TROF BECOMES BETTER ORGANIZED AND MOVES E AS UPPER TROF OVER THE WRN
USA SHIFTS E TONIGHT/TMRW. THIS COMBINED WITH LOW-LEVEL CONVERGENCE
INVOF TROF ALONG WITH CONTINUED PRESENCE OF MID-LEVEL THTE RIDGE
AXIS SUGGEST WIDELY SCATTERED TSTMS TO REMAIN IN THE FCST. MAY SEE
SOME PERIODS OF MOSTLY CLOUDY CONDITIONS DUE TO ANTICIPATED
CONVECTION HOWEVER PARTLY CLOUDY SHOULD PREVAIL.

MAF 68/91 20/20
CNM 67/91 30/20
MRF 60/85 40/30
P07 73/93 20/20

MURDOCH/YOUNG

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 7:23 PM CDTSevere Thunderstorm WarningMAFEctor32 min
Jul 9, 8:59 PM CDTFlash Flood WarningMAFEctor2 hr

Nearby

Flash Flood Warnings in Texas, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.